Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 63, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 7, 2005, 2:57 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2005, 2:57 PM CDT (19:57 UTC)
- Expired
- Aug 7, 2005, 5:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 19 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 071957 FFWBMX ALC073-117-072200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT SUN AUG 7 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITY OF HOOVER WESTERN SHELBY COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...PELHAM...HELENA...ALABASTER * UNTIL 500 PM CDT * AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM NUMEROUS SHOWERS AND THUNDERSTORM OVER SOUTHERN JEFFERSON AND NORTH SHELBY COUNTIES PRODUCING HEAVY RAINFALL AROUND THE HOOVER...RIVERCHASE...CAHABA RIVER...ALONG AND WEST OF INTERSTATE 65...AND NORTHERN PELHAM. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE PURDY...INVERNESS AND CAHABA HEIGHTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3341 8655 3348 8673 3329 8704 3311 8675 $$ 10/ARM
2 follow-up statements
000 WGUS74 KBMX 072014 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 309 PM CDT SUN AUG 7 2005 ALC073-117-072200- SHELBY AL-JEFFERSON AL- 314 PM CDT SUN AUG 7 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM CDT FOR SOUTH CENTRAL JEFFERSON AND WESTERN SHELBY COUNTIES... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER SOUTHERN JEFFERSON AND NORTH SHELBY COUNTIES. RADAR ESTIMATES SHOW THAT ONE TO TWO INCHES OF RAIN HAS ALREADY FALLEN OVER THE AREA. AN ADDITIONAL ONE INCH OF RAIN COULD STILL FALL THROUGH 5 PM CDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK MOUNTAIN STATE PARK...LAKE PURDY...INVERNESS...HOOVER METROPOLITAN STADIUM...HOOVER...HOMEWOOD...AND CAHABA HEIGHTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3341 8655 3352 8676 3333 8704 3311 8675 $$ 10/ARM
000 WGUS74 KBMX 072057 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 356 PM CDT SUN AUG 7 2005 ALC073-117-072106- SHELBY AL-JEFFERSON AL- 356 PM CDT SUN AUG 7 2005 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL JEFFERSON AND WESTERN SHELBY COUNTIES IS CANCELLED... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. LAT...LON 3341 8655 3352 8676 3333 8704 3311 8675 $$ 10/ARM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:05 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 7, 12:05 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1205 PM CDT SUN AUG 7 2005 .UPDATE... JUST FINISHED UPDATING THE ZONES AND GRIDS TO DO SOME MINOR ADJUSTMENTS...MOSTLY DO DROP THE MORNING WORDING AND TO ADJUST TEMPS. CLOUDS WILL PROBABLY KEEP TEMPS DOWN A FEW DEGREES THAN PREVIOUSLY THOUGHT. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INCREASE IN COVERAGE DURING THE AFTERNOON. I THINK THUNDERSTORM ACTIVITY WILL BE MINOR OVER EAST OF INTERSTATE 65 DUE TO A MORE STABLE AIRMASS OVER THE AREA. ONE THING TO NOTE IS THAT THE DRY AND COLD AIRMASS ALOFT HAS MOVED OUT OF ALABAMA THEREFORE DECREASING OUR CHANCES FOR STRONG THUNDERSTORMS. OUR EXTREME NORTHWEST ZONES...MARION...LAMAR... FAYETTE...AND WINSTON COUNTIES...WILL PROBABLY RECEIVE MORE THUNDERSTORM ACTIVITY THAN THE REST OF THE FORECAST AREA THOUGH DUE TO THE FACT THAT THE CLOUD COVER DOES NOT SEEM TO BE AS DENSE. HENCE...TEMPERATURES WILL RISE AND CREATE SOME INSTABILITY. THAT IS ALL FOR NOW. MAIN AFTERNOON DISCUSSION WILL BE OUT LATER. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 10/ARM
Hazardous weather outlook, Aug 7, 1:30 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SUN AUG 7 2005 ALZ011>015-017>050-081830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT SUN AUG 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING PERIODS OF VERY HEAVY RAIN AND WIND GUSTS OF UP TO 30 MPH ACROSS CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WET MICROBURST POTENTIAL: BIRMINGHAM...LOW. MONTGOMERY...LOW. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:38 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 37 min |
| Aug 6, 8:56 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 49 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.